VCU Massey Cancer Center

Menu

Massey neuro-oncologist answers questions about chemotherapy-induced peripheral neuropathy

Chen, Zhijian
Zhijian Chen, M.D., Ph.D.

May 7-13 is National Neuropathy Awareness Week. Peripheral neuropathy, often simply referred to as “neuropathy,” is a condition that occurs when your peripheral nerves, the nerves that transmit signals between your central nervous system and the rest of your body, become damaged or disrupted. Many cancer patients experience a form of neuropathy called chemotherapy-induced peripheral neuropathy (CIPN).

In the Q&A below, Zhijian Chen, M.D., Ph.D., a neuro-oncologist at VCU Massey Cancer Center, explains CIPN, what causes it and what can be done to treat it.

What is CIPN?

CIPN is a common side effect associated with taxane- and platinum-based compounds, chemotherapy drugs commonly used for the treatment of breast, lung, and ovarian cancers.

What are the symptoms?

CIPN is largely sensory and manifests with a variety of symptoms. These symptoms include mechanical and cold allodynia, or nerve pain caused by touch or temperature; numbness and tingling; loss of proprioception, which is an awareness of the position of parts of the body and their movement; and long-lasting burning pain. High doses of chemotherapy have also been shown to affect the autonomic and motor nervous systems, although the sensory effects described previously are more commonly reported.

How long does it last, and can it resolve on its own? 

It is highly variable depending on the patient, chemotherapeutic agent, duration of treatment and chemotherapy dosage. For most patients, symptoms tend to improve after chemotherapy treatments are stopped. However, there are subtle differences in CIPN depending on which chemotherapy is used. With platinum-based compounds, as many as 30 percent of patients experience worsening of CIPN for a few months following completion of therapy, and a sizable number of patients report persistent symptoms lasting years. Paclitaxel-associated CIPN usually improves in the months following treatment cessation, but it still has been associated with long-term persistence of some degree of neuropathy in up to 80 percent of patients, with roughly a third of these patients reporting severe symptoms.    

 Can it be treated? If so, what are the treatments?

To date, only a single National Cancer Institute (NCI)-sponsored study evaluating the use of duloxetine, a drug used for diabetic neuropathy, depression and anxiety, as treatment for established CIPN has provided clearly positive results. The remaining seven neuropathy prevention trials and seven treatment trials have failed to provide an evidence-based approach to solving this problem, even though the agents showed promise in previous, smaller trials.  Researchers and clinicians, including the teams at VCU Massey Cancer Center, are working hard to find new ways for treating CIPN. 

Is Massey conducting research to find new ways to treat CIPN?

While it is too early to tell if and when the trial will open, scientists and physicians at Massey are working on a National Institutes of Health (NIH) grant application for a clinical trial to test the therapeutic effect of a novel agent on CIPN. This agent has already been proven being effective on animal models in our research lab.

Is there anything people can do to prevent or reduce CIPN on their own?

Unfortunately, there are currently no prevention measures for the development of CIPN.  Patients may want to discuss the possibility of CIPN with their oncologist before and during chemotherapy to minimize the neuropathic side effects. 

What questions should I ask my doctor before starting chemotherapy?

Patients should talk to their oncologist about the side effects of any chemotherapy. For those with existing peripheral neuropathy caused by other conditions such as diabetes, autoimmune disease, infections, etc., they should talk with their physicians or even consult with a neurologist about monitoring or adjusting their ongoing neuropathy treatment during chemotherapy to help deal with potential CIPN.

 

Written by: John Wallace

Posted on: May 12, 2017

Category: Clinical news